Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2018, 5:26 PM CDT for Jeff Davis County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 5:26 PM CDT (22:26 UTC)
- Expired
- May 24, 2018, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 225 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
357
WUUS54 KMAF 242226
SVRMAF
TXC243-242315-
/O.NEW.KMAF.SV.W.0091.180524T2226Z-180524T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
526 PM CDT THU MAY 24 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Jeff Davis County in southwestern Texas...
* Until 615 PM CDT.
* At 526 PM CDT, a severe thunderstorm was located over Fort Davis,
moving south at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian
Lodge and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3068 10395 3064 10375 3043 10377 3041 10380
3041 10391 3044 10404
TIME...MOT...LOC 2226Z 012DEG 14KT 3060 10387
HAIL...1.50IN
WIND...60MPH
$$
70What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 24, 2:45 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 245 PM CDT Thu May 24 2018 .DISCUSSION... WV imagery shows an upper-lvl ridge centered off the west coast of Mexico and extending up into West Texas and Southeast New Mexico. At the sfc, a theta-E ridge runs N-S thru the area, w/50F Td or higher backed up as far as KELP. Mesoanalysis shows the cap eroding, w/hires models initiating convection omtns after 18Z. Forecast soundings are similar to yesterday's, showing steep mid-lvl LRs, a dry subcloud lyr, and DCAPEs well in excess of 1000 J/kg, for a continued large hail/damaging wind threat. This looks to be especially pronounced along/south of I-10, where deep-lyr shear of around 45 kts is forecast this afternoon/evening. Unfortunately, rain chances pretty much end after tonight as the upper begins building NNE into the region. An upper-lvl trough off the west coast is forecast to make landfall Fri afternoon, and try to nudge the ridge east into next week, but the ridge is not budging, w/the low-lvl thermal ridge only strengthening and building in from the west. By 00Z Sun, all the long-range models increase H85 temps to 30C or better, and keep them there thru the end of their runs. KMAF soundings have mixed down 17-18F the past few days, which would argue for leaning toward the warmer end of the solutions. The GFS is warmest, but we're reluctant to go quite that high w/the west coast trough muscling in and passing north over the next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 99 71 104 / 10 10 0 0 Carlsbad 64 101 63 103 / 10 0 0 0 Dryden 69 99 72 104 / 10 10 0 0 Fort Stockton 68 99 72 103 / 20 0 0 0 Guadalupe Pass 66 95 69 99 / 10 0 0 0 Hobbs 64 97 64 101 / 10 0 0 0 Marfa 60 93 60 97 / 10 10 0 0 Midland Intl Airport 70 100 72 104 / 10 0 0 0 Odessa 70 100 72 104 / 10 0 0 0 Wink 68 102 69 105 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 49/44
Hazardous weather outlook, May 24, 2:06 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 206 PM CDT Thu May 24 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 206 PM CDT Thu May 24 2018 /106 PM MDT Thu May 24 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible today and this evening across much of the area with the greatest chances across the higher terrain, especially in the Davis and Guadalupe Mountains. Some of these storms may be strong with gusty winds, hail, brief locally heavy rainfall, and occasional to frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The weather is expected to turn unusually hot starting Saturday and will gain momentum through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 24, 4:12 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 412 PM CDT THU MAY 24 2018 TXZ057-242200- Van Horn and Highway 54 Corridor TX- 412 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CULBERSON COUNTY UNTIL 500 PM CDT... At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 24 miles southeast of Salt Flat, or 26 miles south of Pine Springs on State Highway 54, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. LAT...LON 3135 10485 3157 10488 3162 10468 3137 10462 TIME...MOT...LOC 2111Z 256DEG 12KT 3151 10477 70
Special weather statement, May 24, 4:39 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT THU MAY 24 2018
NMZ028-TXZ058-258-242245-
Eddy County Plains NM-Reeves County and Upper Trans Pecos TX-
Guadalupe Mountains TX-
439 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDDY AND NORTH CENTRAL
CULBERSON COUNTIES UNTIL 545 PM CDT/445 PM MDT/...
At 439 PM CDT/339 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McKittrick Canyon, or 7 miles east of Pine Springs,
moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
McKittrick Canyon, Carlsbad Caverns National Park and Guadalupe
Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3200 10476 3200 10473 3204 10469 3211 10455
3187 10443 3182 10470 3198 10481
TIME...MOT...LOC 2139Z 258DEG 8KT 3193 10470
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:21 PM CDT | Special Weather Statement | MAF | Pecos | 39 min |
| May 23, 7:27 PM CDT | Special Weather Statement | MAF | 63 min | |
| May 23, 7:40 PM CDT | Special Weather Statement | MAF | Brewster | 50 min |
| May 23, 7:53 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 21 min |
| May 23, 8:05 PM CDT | Special Weather Statement | MAF | Andrews, Dawson, Gaines, Martin | 40 min |
| May 23, 8:29 PM CDT | Special Weather Statement | MAF | Brewster | 46 min |
| May 23, 9:52 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| May 24, 4:12 PM CDT | Special Weather Statement | MAF | Culberson | 48 min |
| May 24, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 55 min |
| May 24, 4:39 PM CDT | Special Weather Statement | MAF | 66 min | |
| May 24, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
| May 24, 4:50 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 55 min |
| May 24, 4:51 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| May 24, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 53 min |
| May 24, 5:48 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 42 min |
| May 24, 6:24 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 25 min |
| May 24, 6:55 PM CDT | Special Weather Statement | MAF | Brewster | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.